Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 91, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2018, 3:26 PM MST for Pima County, Pinal County, Arizona. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2018, 3:26 PM MST (22:26 UTC)
- Expired
- Aug 22, 2018, 4:15 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 90 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 3:30 PM MST | TSTM WND DMG | 3 Nw Marana, AZ | ROOF BLOWN OFF AT MARANA MIDDLE SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 902 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863
WUUS55 KTWC 222226
SVRTWC
AZC019-021-222315-
/O.NEW.KTWC.SV.W.0091.180822T2226Z-180822T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
326 PM MST WED AUG 22 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pima County in southeastern Arizona...
South central Pinal County in southeastern Arizona...
* Until 415 PM MST.
* At 325 PM MST, a severe thunderstorm was located 7 miles north of
Avra Valley, or 10 miles northwest of Marana, moving north at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marana, Avra Valley, Picacho Peak and Red Rock.
This includes Interstate 10 between mile markers 219 and 239.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3239 11119 3253 11148 3277 11136 3268 11110
TIME...MOT...LOC 2225Z 200DEG 8KT 3254 11128
HAIL...1.00IN
WIND...60MPH
$$
LEINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:26 PM MST, 2 hours earlier.
Area forecast discussion, Aug 22, 1:26 PM MST, 2 hours before
Area Forecast Discussion National Weather Service Tucson AZ 126 PM MST Wed Aug 22 2018 .SYNOPSIS...Abundant moisture will continue to provide elevated shower and thunderstorm chances into the weekend, even during the nighttime hours. Some storms will also produce heavy rain and gusty winds. We may start to see some drying early next week with fewer storms. Temperatures will run near or a little below normal for late August. && .DISCUSSION...Well, the plentiful moisture and instability is doing its work as mentioned in the earlier discussion. Rainfall rates have been quite high in some of the storms with in excess of 2 inches on the ground in a few spots already. This will continue through the evening hours and will need to be vigilant for potential local flooding. There is a big question mark for the overnight period and it will depend highly on what happens over Mexico the next 6-12 hours. 12Z guidance suggesting the possibility of a redevelopment of thunderstorm activity late tonight into Thursday morning with heavy rainfall potential. This is due to a feature over southern Sonora Mexico visible in the H20 imagery that swings northward. While there are several model solutions pointing to this happening in some form or fashion, the details vary on the temporal and spatial extent and it isn't a sure bet. That said there is a bit of a trend of some focus across Pinal county east into southern Graham county. Potential candidate for a flash flood watch late tonight into Thursday morning for a portion of our area if it continues to trend in this way. Stay tuned to evening updates on this. Tonight's question mark leads to a big question mark Thursday afternoon. If we do indeed get the overnight/morning convection, Thursday will end up being a cooler and down day thunderstorm wise thanks for plenty of cloud cover and the atmosphere being worked over. If the late night/morning period is quiet and clouds don't linger overhead, tomorrow will be another active day with high levels of moisture and plenty of instability to work with. With the forecast vertical wind profile being even a bit lighter than this afternoon storm motion will be a bit slower than today for potentially local heavy rains once again. For now, raised pops a good deal for tonight into Thursday morning and added locally heavy rain wording to the grids tonight through Thursday evening. Friday we still have quite moist southerly flow over the area resulting in continued scattered thunderstorm activity. The NAM is rather excited about Friday afternoon (as well as overnight tonight) while the GFS and the EC have a more typical pattern of convection over the area. For now I tweaked pops up and enhanced the QPF forecast as well. Adjusted afternoon high temps down a degree or so. Saturday onward the flow gradually becomes SW with increasing strength which will begin to dry the atmosphere from the top down with an expected drop in thunderstorm activity and increase in high temperatures. Will need to see how this transition goes as it can lead to an interesting thunderstorm day if enough moisture and instability lingers when the when the flow becomes SW and offers an improved shear profile. && .AVIATION...Valid through 24/00Z. Scattered TSRA/SHRA will continue into the evening and stand a good chance of continuing all night into Thursday morning. MVFR conditions and brief gusts near 40 kts with stronger TSRA with isolated IFR in +TSRA. Otherwise, cloud decks generally 9k-14k ft AGL and surface wind variable in direction mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern will be well suited for shower and thunderstorm development into this weekend as flow is more southerly with deeper moisture across the area. Some storms will produce very heavy rainfall later today through Thursday with local flooding possible. Terrain driven 20-ft winds persist at less than 15 mph, except near thunderstorms where gusty outflows will occur at times. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Cerniglia AVIATION....Cerniglia FIRE WEATHER...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 22, 2:48 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
248 PM MST WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 W ORO VALLEY 32.43N 110.99W
08/22/2018 M1.00 INCH PIMA AZ TRAINED SPOTTER
TANGERINE AND LA CANADA. SPOTTER CALLED TO
REPORT HAIL OF 1 INCH.
&&
MPLocal storm report, Aug 22, 2:51 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
251 PM MST WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 7 SSW ORO VALLEY 32.34N 111.03W
08/22/2018 E50 MPH PIMA AZ TRAINED SPOTTER
SPOTTER CALLED TO REPORT AN ESTIMATED WIND
GUST OF 50 MPH OR MORE. LOCATION AT THE TIME
WAS AT INA AND SHANNON.
&&
MPLocal storm report, Aug 22, 3:02 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
302 PM MST WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG 3037 W. INA RD. 32.34N 111.03W
08/22/2018 PIMA AZ TRAINED SPOTTER
SPOTTER A1820 REPORTED DAMAGE TO PARKING
STRUCTURES IN THE AREA, REPORTS OF TREES
DOWN ALONG PORTIONS OF INA RD. ESTIMATED
WIND SPEED OF 55MPH OR MORE.
&&
MPLocal storm report, Aug 22, 3:03 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
303 PM MST WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 8 SW ORO VALLEY 32.34N 111.05W
08/22/2018 PIMA AZ TRAINED SPOTTER
SPOTTER A1820 RECEIVED WORD OF A MCDONALD'S
THAT IS CURRENTLY UNDER CONSTRUCTION IN THE
AREA OF INA AND THORNYDALE WAS HIT BY A GUST
OF WIND AND SOME LUMBER LANDED IN THE MAIN
ROADS. 55MPH OR GREATER.
&&
MPSpecial weather statement, Aug 22, 3:08 PM MST, 18 minutes before
Special Weather Statement National Weather Service Tucson AZ 308 PM MST WED AUG 22 2018 AZZ504-507-513-222315- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 308 PM MST WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST CENTRAL COCHISE COUNTIES UNTIL 415 PM MST... At 308 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Summit to 15 miles northwest of Huachuca City. Movement was northeast at 5 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Tucson, Benson, Summit, East Sahuarita, Rita Ranch, Vail and Corona De Tucson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3216 11079 3192 11038 3174 11052 3202 11096 TIME...MOT...LOC 2208Z 232DEG 5KT 3201 11091 3179 11052 LEINS
Special weather statement, Aug 22, 3:16 PM MST, 10 minutes before
Special Weather Statement National Weather Service Tucson AZ 316 PM MST WED AUG 22 2018 AZZ503-507-513-222315- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 316 PM MST WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...SOUTHWESTERN COCHISE AND EASTERN SANTA CRUZ COUNTIES UNTIL 415 PM MST... At 316 PM MST, Doppler radar was tracking a strong thunderstorm 17 miles east of Rio Rico Southeast, or 20 miles northeast of Nogales, moving north at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Patagonia, Sonoita, Elgin and Canelo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3138 11060 3154 11082 3185 11069 3167 11042 TIME...MOT...LOC 2216Z 200DEG 8KT 3155 11066 LEINS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 12:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 22, 2:29 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 5 hr |
| Aug 22, 2:36 PM MST | Special Weather Statement | TWC | 54 min | |
| Aug 22, 2:39 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 66 min |
| Aug 22, 2:57 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 22, 3:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 67 min |
| Aug 22, 3:16 PM MST | Special Weather Statement | TWC | Santa Cruz | 59 min |
| Aug 22, 3:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 62 min |
| Aug 22, 3:41 PM MST | Special Weather Statement | TWC | 34 min | |
| Aug 22, 3:43 PM MST | Dust Storm Warning | TWC | Pinal | 2 hr |
| Aug 22, 4:10 PM MST | Special Weather Statement | TWC | Santa Cruz | 65 min |
| Aug 22, 4:12 PM MST | Special Weather Statement | TWC | Pinal | 63 min |
| Aug 22, 4:37 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 53 min |
| Aug 22, 4:40 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.